Hail, Custer
- When
- June 29, 5:30 AM CST
- Where
- Custer County, 7.3 mi E of Callaway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.290, -99.790
Hail covered the ground.
Isolated severe thunderstorms developed near daybreak in southwest Custer County and produced large hail and damaging winds on June 29th, 2014.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe thunderstorms developed near daybreak in southwest Custer County and produced large hail and damaging winds on June 29th, 2014.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 2:54 AM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 354 AM CDT SUN JUN 29 2014 .SYNOPSIS... ISSUED AT 353 AM CDT SUN JUN 29 2014 H5 ANALYSIS FROM EARLIER THIS EVENING...HAD AN UPPER LEVEL LOW OVER NORTHERN NORTH DAKOTA WITH A POSITIVE TILTED TROUGH EXTENDING SWD INTO THE OZARKS. LOW AMPLITUDE FLOW EXTENDED WEST TO THE PACIFIC COAST...WHILE EAST OF THE LOW...A RIDGE EXTENDED UP THE EASTERN CONUS INTO SRN HUDSON BAY. WV IMAGERY AS OF 230 AM CDT...HAS THE UPPER LEVEL LOW OVER SWRN MANITOBA WITH A NICE SHORTWAVE OVER NRN SD...WITH CONVECTION NOTED OVER FAR NRN NEBRASKA AND THE CENTRAL AND WESTERN SANDHILLS. ADDTL SUPPORT FOR THESE SHOWERS AND THUNDERSTORMS...LIES WITH A NICE JET STREAK...VISIBLE ON CURRENT WV IMAGERY. AT THE SURFACE...A TROUGH OF LOW PRESSURE EXTENDED FROM EASTERN SOUTH DAKOTA...SOUTH INTO NERN NEBRASKA...THEN SW INTO SWRN NEBRASKA...OR ROUGHLY ALONG A LINE FROM WATERTOWN SOUTH DAKOTA...TO ONEILL NEBRASKA...TO JUST WEST OF MCCOOK NEBRASKA. VERY MOIST AIR WAS PRESENT EAST OF THIS FEATURE...WITH DEW POINTS IN THE 60S. WEST OF THE FEATURE...DEW POINTS WERE IN THE 50S WITH LIGHT WESTERLY WINDS. TEMPERATURES AS OF 3 AM CDT...RANGED FROM 61 AT THEDFORD AND VALENTINE...TO 66 AT BROKEN BOW...OGALLALA AND IMPERIAL. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 353 AM CDT SUN JUN 29 2014 THUNDERSTORM CHANCES LATER TODAY AND TONIGHT AND THE THREAT FOR SEVERE STORMS WILL BE THE MAIN FORECAST CHALLENGE OVER THE NEXT 24 HRS. FOR TODAY...WILL CONTINUE TO MONITOR THE LATEST RADAR TRENDS FOR INCLUSION IN THE FORECAST THROUGH MID MORNING. AS IT STANDS RIGHT NOW...THE LATEST HRRR MODEL...DOES LINGER SOME CONVECTION IN EAST CENTRAL PORTIONS OF THE CWA THROUGH LATE MORNING. BASED ON CURRENT RADAR TRENDS...THOUGHTS ARE THAT THE HRRR IS TOO SLOW WITH PCPN EXITING THE FORECAST AREA THIS MORNING. WITH THIS IN MIND...WILL END PCPN IN THE EAST BY MID MORNING. LATER THIS AFTERNOON WITH SURFACE HEATING AND THE APPROACH OF A SECONDARY UPPER LEVEL DISTURBANCE...SHOWERS AND THUNDERSTORMS SHOULD FIRE INVOF OF THE BEFOREMENTIONED SURFACE TROUGH. ATTM...AM EXPECTING THE SURFACE TROUGH TO MOVE LITTLE TODAY...SO LOCATIONS ROUGHLY EAST OF A LINE FROM O'NEILL TO EAST OF NORTH PLATTE...WILL BE UNDER THE GREATEST THREAT FOR THUNDERSTORMS. SOME OF THESE STORMS MAY REACH SEVERE LIMITS....ESPECIALLY OVER FAR EASTERN AREAS OF THE FORECAST AREA WHERE CAPES WILL REACH 3000 TO 4000 J/KG THIS AFTERNOON. ATTM...LARGE HAIL SEEMS TO BE THE MAIN THREAT IN FAR EASTERN SECTIONS OF THE CWA PER DECENT CAPES IN THE -10 TO -30C LAYER AND STRONG DEEP LAYER SHEAR. FURTHER WEST OF THE SURFACE TROUGH...INSTABILITY AND AVAILABLE CAPE DECREASES QUICKLY...SO ONLY A GENERAL THREAT FOR STORMS EXISTS. HIGHS TODAY WILL RANGE FROM THE MIDDLE 80S IN THE NORTH AND EAST...WHERE BL MOISTURE IS GREATEST...TO AROUND 90 IN THE SOUTHWEST WHERE DRIER BL CONDS EXIST. FOR TONIGHT...THE THREAT FOR STORMS WILL LINGER INTO THE OVERNIGHT IN THE EASTERN CWA. THE LATEST NAM SOLN...REGENERATES CONVECTION OVER EASTERN NEBRASKA OVERNIGHT INVOF THE NOSE OF AN H85 LLJET AND WILL INCLUDE THIS FOR LOCATIONS MAINLY EAST OF HIGHWAY 183. OVERNIGHT LOWS WILL RANGE FROM THE MIDDLE 50S IN THE WEST TO THE MIDDLE 60S IN THE EAST. THESE WERE SLIGHTLY HIGHER THAN GUIDANCE...TO ACCOUNT FOR EXPECTED CLOUDINESS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 353 AM CDT SUN JUN 29 2014 COOLER AIR FILLS IN BEHIND THE COLD FRONT FOR MONDAY. LINGERING POST FRONTAL GENERAL THUNDERSTORMS POSSIBLE EARLY MONDAY OVER EASTERN ZONES. BY AFTERNOON ACTIVITY SHOULD BE WELL TO THE EAST WITH HIGHS IN THE MID 70S TO THE LOWER 80S...POSSIBLY MID 80S IN FAR SW NEB. MOSTLY CLEAR SKIES OVERNIGHT WILL HELP TO RADIATE TEMPS INTO THE LOWER TO MID 50S. SECONDARY UPPER LEVEL TROUGH AXIS ROTATES AROUND AN ONTARIO LOW FOR TUESDAY. EXPECT MORE IN THE WAY OF CLOUD COVER AND EVEN SOME SHOWERS. THE ADDED CLOUDS WILL HELP TO HOLD TEMPS IN THE 70S. MODELS HAVE CONTINUED A DOWNWARD TREND FOR TEMPS THE LAST 3 RUNS...ALTHOUGH DID NOT DROP AS FAR AS LATEST GUIDANCE CAME IN WITH. IF SKIES BECOME CLOUDY TO MOSTLY CLOUDY THROUGH MUCH OF THE DAY...EVEN WITH AN EARLY JULY HIGH SUN ANGLE...TEMPS WILL STRUGGLE TO WARM TO CURRENT FORECAST. UPPER LEVEL TROUGH WILL PUSH EAST OF THE AREA FOR THURSDAY. RETURN SOUTHERLY FLOW WILL BRING WARMER TEMPS AND AN INCREASE IN MOISTURE. HIGHS BACK INTO THE 80S WITH DEW PTS AROUND 60. MOISTURE IS LIMITED TO THE LOWER LEVELS. FORECAST IS DRY FOR NOW WITH MID LEVEL MOISTURE SLOWER TO RETURN. LL JET THURSDAY WILL HELP TO INCREASE MID TO LOWER LEVEL MOISTURE AND WILL NEED TO BE MONITORED FOR POSSIBLE ISOLATED THUNDER INCLUSION ON THE NOSE OF THE JET. BETTER SHOWERS ARRIVES FRIDAY AND INTO THE WEEKEND. RIDGING OVER THE SOUTHERN AND CENTRAL ROCKIES WILL CAUSE NORTHWEST FLOW TO DEVELOP. NORTHWEST FLOW WILL RESULT IN A FEW DISTURBANCES RIDING SE ACROSS THE HIGH PLAINS. AS THE TREND FROM JUNE CONTINUES INTO JULY...WILL NOT TAKE MUCH TO PRODUCE AT LEAST SOME ISOLATED ACTIVITY. TEMPS WILL ALSO BE ON THE RISE...WITH UPPER 80S TO LOWER 90S POSSIBLE...ALONG WITH SEASONAL LOWS IN THE 60S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1234 AM CDT SUN JUN 29 2014 FEW THUNDERSTORMS CONTINUE TO MOVE EAST OVER NORTH CENTRAL NEBRASKA WITH KONL REPORTING VCTS. LOW LEVEL JET OVER SOUTHWEST NEBRASKA THROUGH THE EARLY MORNING MAY SPARK SOME ISOLATED THUNDERSTORMS OVER SOUTHWEST NEBRASKA SOUTH OF INTERSTATE 80. CLEAR SKIES AND LIGHT WINDS EXPECTED OVER WESTERN NEBRASKA OVER NIGHT WITH WESTERLY WINDS INCREASING SUNDAY AFTERNOON AND BECOMING GUSTY. ISOLATED THUNDERSTORMS POSSIBLE OVER WESTERN NEBRASKA SUNDAY AFTERNOON WITH VFR CEILINGS. HAVE NOT INCLUDED IN TAFS AT KVTN OR KLBF DUE TO THE ISOLATED NATURE. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CLB SHORT TERM...CLB LONG TERM...MASEK AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 519 AM CDT SUN JUN 29 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-301030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 519 AM CDT SUN JUN 29 2014 /419 AM MDT SUN JUN 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. EAST OF A LINE FROM MAYWOOD TO EWING...THERE IS A THREAT FOR SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS ALONG WITH HEAVY RAIN. WEST OF THIS LINE...TO A LINE EXTENDING FROM NORTH PLATTE TO NAPER...THUNDERSTORMS ARE POSSIBLE...BUT AT THIS TIME...THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY...AS WELL AS FRIDAY NIGHT THROUGH SATURDAY. AT THIS TIME...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM MAYWOOD TO EWING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 AM CDT SUN JUN 29 2014 NEZ007-010-290830- BOYD NE-HOLT NE- 300 AM CDT SUN JUN 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND SOUTHEASTERN BOYD COUNTIES UNTIL 330 AM CDT... AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRISTOW...OR 10 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LYNCH... MONOWI... REDBIRD STATE WILDLIFE MANAGEMENT AREA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 623 AM CDT SUN JUN 29 2014 NEZ058-059-071-291215- FRONTIER NE-LINCOLN NE-PERKINS NE- 623 AM CDT SUN JUN 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS... SOUTHWESTERN LINCOLN AND NORTHWESTERN FRONTIER COUNTIES UNTIL 715 AM CDT/615 AM MDT/... AT 520 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAINTON...OR 20 MILES EAST OF GRANT... MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WALLACE... DICKENS... WELLFLEET... SOMERSET... HANSEN MEMORIAL RESERVE STATE WILDLIFE MANAGEMENT AREA... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 50 AND 67. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUTTLER
The North Platte radar (KLNX), 99 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523006, 523008, 523007.